Heart patients who take vitamins less likely to take medication as prescribed, according to study
Atrial Fibrillation patients who are prescribed the powerful blood thinner warfarin often take it with vitamins or supplements that can hamper its effectiveness, or skip doses completely, increasing their risk for stroke, according to new research.
The study, jointly conducted by researchers at the Intermountain Medical Center Heart Institute and registered dieticians from Utah State University, also suggests these same patients don't know much about this powerful blood thinner and why they need to take it as directed.
Results will be presented today at the American Heart Association Scientific Sessions in Orlando, Fla.
To learn how patients comply with their warfarin prescriptions, researchers administered a 52-item questionnaire to 100 randomly recruited Heart Institute patients previously diagnosed with atrial fibrillation. Each patient had a face-to-face interview with a dietician who asked them about their knowledge of warfarin and their compliance with the prescribed regimen. They were also asked about their use of vitamins and dietary supplements.
Of the 62 percent who reported using a vitamin supplement, 24 percent admitted skipping doses of warfarin. And compared to those not taking vitamins, these patients were 2 percent more likely to double their dose. Vitamin users were also less aware of the potential for vitamin-warfarin interactions (37 percent to 30 percent). Of more concern, these patients had more episodes of unexplained bleeding, and needed more non-surgical transfusions.
Dr. Jeffrey L. Anderson, director of cardiovascular research at Intermountain Medical Center's Heart Institute and one of the study's authors, says he is troubled by the results.
"This indicates to me that we physicians need to do a better job of educating our patients about vitamins and other supplements and how they interact with the medications we prescribe," he says.
Warfarin (commonly known as Coumadin) is one of the most commonly prescribed drugs in the United States and is critical to prevent strokes in the treatment of atrial fibrillation. Patients on warfarin require regular monitoring to ensure their levels remain within a therapeutic range. Too much warfarin can cause bleeding. Too little, and blood clots can form, increasing the risk for stroke.
More than two millions Americans suffer from atrial fibrillation, which is an irregular and often rapid heart rhythm that results from abnormal electrical impulses in the heart. The risk of developing atrial fibrillation increases as people age.
About five percent of people over the age of 80 will develop the heart disorder during their lifetime.
Researchers wanted to know if vitamins were interfering with the actions of warfarin, increasing the risk of bleeding or stroke, or signal that taking them was distracting patients from complying with proper dosing on a regular basis compared to those not taking vitamin supplements.
"Vitamins are highly active substances," says Dr. Anderson. "When you take a vitamin pill, you often are getting a much higher dose than you would by just eating a balanced diet. People don't realize that vitamins can be just as active as drugs, and, as we've seen here, mixing the two together can, in some cases, have adverse consequences for your health."
While the use of vitamins and other dietary supplements continues to rise in the United States, few have a good understanding of the consequences of taking them. Dr. Anderson says there's a common misperception that if some is good, more must be better.
"More and more studies are starting to show that excessive doses of some vitamins can increase the risk for serious diseases, including cancer," says Dr. Anderson. "As health care providers, we need to encourage caution when it comes to taking vitamins, as with any other medications."
He stresses that doctors need to ask patients about their vitamin use, and that patients need to be candid with their providers about any vitamins and other supplements they might be taking. And, if you're on warfarin, he says, don't change your regimen without talking to your doctor first.